Wisconsin, 2018

Rip Current in Wisconsin, September 6 to 12, 2018

September 6 to 12, 2018 · NWS MKX · 1 event in 1 county or zone

A teenager drowns in Lake Michigan during a period of dangerous swimming conditions due to high winds and waves.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A teenager drowns in Lake Michigan during a period of dangerous swimming conditions due to high winds and waves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 6, 4:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 6, 4:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
540 PM CDT Thu Sep 6 2018

.UPDATE...

No changes needed to the short range forecast.

&&

.AVIATION(00Z TAFS)...

VFR conditions are expected through the TAF period with winds
persistent from the northeast.

&&

.PREV DISCUSSION... (Issued 235 PM CDT Thu Sep 6 2018)

DISCUSSION...

Tonight through Saturday - Confidence...High
High pressure and the associated cooler and drier airmass will
prevail.

Saturday night through Sunday night - Confidence...Medium
Will be watching the track of the remnants of Gordon as it lifts
north from the southern Plains/mid Miss Vly region then northeast
into the ern Lakes/OH Vly region. The GEM is the most robust in
bringing precip into se WI while the GFS is still keeping the rain
shield south. The ECMWF gives us a very glancing shot. At this
point would like to still advertise the dry look. Blended
guidance wanted to bring in some slight pops into our southeast,
but would like to see the GFS budge before introducing pops.

Monday through Thursday - Confidence...Medium
Expecting high pressure to dominate this period with overall much
needed drier and quiet conditions continuing. The high will be
drifting off to the east gradually placing our area on the western
periphery and in a return flow. 925 temps will show some
moderation as the week progresses.

AVIATION(21Z TAFS)...VFR conditions expected to dominate this
period. Northeast winds a bit gustier lakeside. A few CU that
popped up will dissipate while jet related AC/CI also affects the
far SE. High pressure will continue to dominate into Friday. A
weak disturbance may bring some more mid/high level clouds across
late tonight/Friday. MOS picks up on this as does Bufkit.

MARINE...Due to ongoing tighter pressure gradient in place and
the evolving gradient associated with the remnants of Gordon,
have decided to extend the small craft advisory right through
Sunday night. Granted there may be a brief lull in the winds
hitting criteria but the persistent onshore nature of the winds
right into and through the weekend, have decided to just extend
the small craft.

BEACHES...Decided to extend the Beach Hazards Statement through
upcoming weekend. There may be a brief lull but all in all, the
ongoing pressure gradient plus the reinforcement of the gradient
due to western/northwest periphery of the remnants of Gordon, have
elected to just extend this through the weekend. Overall, gusty
northeast winds will result in elevated waves along the Lake
Michigan shoreline, as well as a risk for rip currents and strong
structural currents along piers and breakwalls. See the latest
Beach Hazards Statement for the most up to date information.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through Monday morning for WIZ052-060-
     066-071-072.

LM...Small Craft Advisory until 7 AM CDT Monday for LMZ643>646.

&&

Update...Davis
Tonight/Friday and Aviation/Marine...Collar
Friday Night through Thursday...Collar
Hazardous weather outlook, Sep 6, 2:20 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Thu Sep 6 2018

WIZ046-047-051-052-056>060-062>072-072030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Significant river flooding along the Baraboo River, and minor to
moderate flooding on rivers elsewhere across the region.

There is a high swim risk for the Lake Michigan beaches.
Dangerous structural, longshore and rip currents are expected.
Stay out of the water.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

River flooding is expected over portions of southern Wisconsin
into next week.

The high swim risk for Lake Michigan continues into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-072030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect, due to breezy northeast winds
and building waves.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Small Craft Advisory is in effect until 7 AM Monday, due to
breezy onshore winds and high waves.

Collar
www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Kenosha

When
September 6, 6:00 PM CST to September 12, 2:00 PM CST
Where
Kenosha forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

A male teenager jumped into Lake Michigan at the north pier in Kenosha Wisconsin during a period when strong winds and high waves were creating dangerous swimming conditions on Lake Michigan. The teenager disappeared under the waves due to structural and rip currents under the water. A second person also jumped into the water, but was able to climb out. The teenager's body was found 6 days later several miles north of the pier along the Lake Michigan shore near Carthage College.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Kenosha2018-09-0617MaleIn WaterIndirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774125.